Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 48, NWS Springfield, MO

April 1, 20245 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 1, 2024, 6:38 PM CDT for 5 counties in Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2024, 6:38 PM CDT (23:38 UTC)
Expired
Apr 1, 2024, 7:19 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, MO, Cedar County, MO, Dade County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 3:29 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 1:33 PM CDT, 5 hours 5 minutes earlier. Its key messages:

  • Enhanced risk for severe thunderstorms during the 3pm to midnight time frame. Potential hazards include very large hail up to the size of baseballs, damaging winds of 60 to 80 mph, and tornadoes.
  • A transition from supercell storms west of Highway 65 (Very large hail, damaging wind, tornado threat) to a line of storms (Damaging winds and tornado threat) will evolve this evening across the area. Remain weather aware this evening.
  • There is a localized flash flood risk this evening into tonight. The Weather Prediction Center has issued a Slight risk of excessive rainfall for most of the area.
  • Much cooler temperatures likely Tuesday through Thursday with frost potential Thursday and Friday mornings.
Area forecast discussion, Apr 1, 1:33 PM CDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
133 PM CDT Mon Apr 1 2024

.KEY MESSAGES...

- Enhanced risk for severe thunderstorms during the 3pm to
  midnight time frame. Potential hazards include very large
  hail up to the size of baseballs, damaging winds of 60 to 80
  mph, and tornadoes.

- A transition from supercell storms west of Highway 65 (Very
  large hail, damaging wind, tornado threat) to a line of storms
  (Damaging winds and tornado threat) will evolve this evening
  across the area. Remain weather aware this evening.

- There is a localized flash flood risk this evening into
  tonight. The Weather Prediction Center has issued a Slight
  risk of excessive rainfall for most of the area.

- Much cooler temperatures likely Tuesday through Thursday with
  frost potential Thursday and Friday mornings.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 130 PM CDT Mon Apr 1 2024

Current Conditions and Synoptic Pattern: Water vapor and upper
air analysis shows the shortwave trough moving east through the
Rockies and desert southwest. 12z soundings across the region
measured a very strong cap with 200-300j/kg of inhibition. This
has prevented much in the way of precip thus far. A surface low
was located across northeast Kansas with a warm front east into
central Missouri and a cold front south into Wichita and
northern Oklahoma. A very warm and moist airmass was present
across the area with temps in the lower 70s and dewpoints in the
lower to middle 60s. Mixed layer CAPE values were already
analyzed around 1000j/kg with higher values west of the area.
0-6km bulk shear was also around 50-60kts. Therefore conditions
are primed for severe thunderstorms and we are just waiting for
something to break the cap. A 20Z balloon sounding will be
launched to continue to assess the atmosphere.

This afternoon through tonight: Expectations for this event have
not changed that much. Latest HREF data supports initiation of
supercell thunderstorms west of the area across northern
Oklahoma and southern Kansas in the 2-4pm timeframe. These
storms will likely go severe quickly with very large hail to the
size of baseballs, damaging winds of 60-80mph and tornadoes as
they move northeast towards our southeast Kansas counties after
3pm. Guidance suggests these supercell storms then move into
areas along and north of a Joplin to Lake of the Ozarks line.
This is the most likely area for the most significant storms
through the early evening. It should be noted that some high res
models do bring supercells slightly farther southeast of that
line.

As we transition after 6pm, additional storms will then form
across Oklahoma as supercells however a transition into a linear
or line segment mode will occur at some point. The exact
transition time is uncertain however it does appear that as
storms move closer to Highway 65, that is where the transition
may occur. This transition to a linear mode will begin to
decrease the hail size however the damaging wind and tornado
threat will continue with bowing segments producing 60-80mph
winds and potential QLCS tornadic circulations given the
favorable 0-3km bulk shear and low level CAPE. South to
southeast surface winds will also create increasing low level
helicity and hodographs all supporting a tornado threat. Please
see the latest SPC outlooks for additional details. It should be
noted that there is a nighttime tornado threat, especially east
of Highway 65 and we are stressing everyone to remain weather
aware for this multi faceted/complex event. Storms will likely
not exit the eastern ozarks until midnight.

The flooding threat appears to be limited for the most part
however one zone to watch will be north of I-44 where the HREF
LPMM shows a narrow corridor of potential for 1-3 inches of
rainfall if storms train over the same areas.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 130 PM CDT Mon Apr 1 2024

The shortwave trough will be slow to move through the area on
Tuesday therefore a cloudy and cool day is expected with even
some morning rain showers. Cold air advection will be strong and
NBM guidance suggests temps will struggle to warm through the
50s. The upper level low will slowly shift into the Ohio River
Valley Wednesday with continued cool and dry northerly winds.
High pressure builds on Thursday morning which could bring low
temps down into the lower 30s. This could produce frost and will
need to monitor temperature trends.

Ensembles continue to suggest mid level ridging building into
the central US late in the week which will likely lead to a
sizable warmup for the weekend. A dry airmass and increasing
winds could lead to areas of elevated fire danger east of
Springfield late in the week. There is not a signal for
precipitation until perhaps late in the weekend however
significant variance exists in model guidance.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1214 PM CDT Mon Apr 1 2024

Occasional MVFR ceilings and south winds will prevail through
about 00z. Confidence is high that thunderstorms will move into
the TAF sites closer to 00z through 03z. These thunderstorms
may be severe. Otherwise a reduction in flight conditions will
occur behind the storms with MVFR ceilings likely along with low
level wind shear. Some rain showers will also linger through
the overnight hours. Winds will switch around to the west by
Tuesday morning with MVFR ceilings continuing.

&&

.CLIMATE...
Issued at 300 AM CDT Mon Apr 1 2024

Record High Minimum Temperatures:

April 1:
KSGF: 62/1946

Record Precipitation:

April 1:
KVIH: 0.88/1945
KUNO: 0.92/1983

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
CLIMATE...Burchfield
Hazardous weather outlook, Apr 1, 1:43 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
143 PM CDT Mon Apr 1 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
143 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Confidence remains high that severe thunderstorms will form west
of the area and move into southeast Kansas and western Missouri
late this afternoon into this evening, generally after 4pm.
Initially large hail up to 2-3 inches in diameter, damaging winds
of 60 to 80 mph and tornadoes are the primary threats.

Storms will likely begin to form into line segments during the
mid to late evening hours, after 6-8pm, especially further east
closer to Highway 65. Damaging winds and tornadoes will then
become the primary threats as the line segments move east.
Frequent cloud to ground lightning is likely. Storms will exit the
eastern ozarks around midnight.

There is a flooding threat however it appears to be localized and
dependent on storms moving over the same areas. Highest rainfall
amounts are expected north of Interstate 44.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of frost are possible both Thursday and Friday mornings.

Elevated fire weather danger returns Wednesday through Saturday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for the entire area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Apr 1, 5:21 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
521 PM CDT Mon Apr 1 2024

MOZ056-057-012245-
Miller MO-Morgan MO-
521 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MILLER AND
SOUTHEASTERN MORGAN COUNTIES THROUGH 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Versailles, moving northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Lake of The Ozarks, Eldon, Versailles, Barnett, Gravois Mills, and
Olean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1100 PM CDT for central
Missouri.

&&

LAT...LON 3843 9262 3842 9241 3839 9241 3825 9282
      3840 9295 3855 9277
TIME...MOT...LOC 2221Z 236DEG 35KT 3839 9278

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Hatch
Local storm report, Apr 1, 5:52 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
552 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Hail             Olean                   38.41N 92.53W
04/01/2024  E1.75 Inch       Miller             MO   Emergency Mngr

            Photo sent in with reports from EM and 911,
            estimated 1.75 hail from NWSChat2.0.

&&

PC
Special weather statement, Apr 1, 5:53 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
553 PM CDT Mon Apr 1 2024

MOZ067-012330-
St. Clair MO-
553 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. CLAIR COUNTY
THROUGH 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm over
Appleton City, or 16 miles east of Butler, moving northeast at 50
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Appleton City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Missouri.

&&

LAT...LON 3821 9374 3809 9405 3821 9405
TIME...MOT...LOC 2253Z 238DEG 49KT 3819 9405

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wise
Local storm report, Apr 1, 6:12 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
612 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Hail             1 ENE Barnett           38.38N 92.66W
04/01/2024  M1.00 Inch       Morgan             MO   Public

            Reported via EM on NWSChat2.0 with photo.

&&

PC
Special weather statement, Apr 1, 6:26 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
626 PM CDT Mon Apr 1 2024

MOZ067-078-020015-
Cedar MO-St. Clair MO-
626 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT CEDAR AND EASTERN ST. CLAIR
COUNTIES THROUGH 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Stockton, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Truman Lake, Stockton, Osceola, Jerico Springs, Collins, Roscoe,
Vista, Gerster, Olympia, Caplinger Mills, Wagoner, Arnica, Filley,
and Cedar Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for central,
southwestern and west central Missouri.

&&

LAT...LON 3804 9350 3792 9351 3791 9357 3783 9357
      3783 9362 3778 9363 3760 9395 3761 9408
      3776 9407 3817 9365
TIME...MOT...LOC 2326Z 227DEG 54KT 3769 9400

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 5:21 PM CDTSpecial Weather StatementSGFMorgan24 min
Apr 1, 5:29 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan31 min
Apr 1, 5:53 PM CDTSpecial Weather StatementSGFSt. Clair37 min
Apr 1, 6:02 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Vernon43 min
Apr 1, 6:26 PM CDTSpecial Weather StatementSGFCedar, St. Clair49 min
Apr 1, 6:58 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, Polk62 min
Apr 1, 5:16 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCherokee, Crawford59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.